I get severe herpes type 2 outbreaks on my buttocks and lower back (over tailbone). The first outbreak was wrongly diagnosed visually by a doctor as shingles. I was given Valtrex 1000mg 3 times a day for a week. This caused extreme nausea. The sores started to go away after just a few days but near the end of treatment my legs and arms began to ache. This was over 3 months ago. My legs and arms still ache as well my hands and feet. I have started to have fasciculations in both my arms and legs (mostly my calves and thighs). They come and go but the aching is almost every day. It seems to intensify in severity with the outbreaks. Can herpes cause this type of pain by interferring with a nerve? Can herpes cause benign fasciculation syndrome since it is a virus? I have been seen by a neurologist who chalks it all up to stress but that was before the fasciculations began. I have no associated weakness or muscle wasting. Thanks.
Because HSV-2 is a neurotropic virus--i.e., it sets up housekeeping in neural tissues--it is logical that it might cause neuropathic pain syndromes, which is what your symptoms sound like they could be. It doesn't happen often and actually isn't very well documented in the medical literature, but I suspect it is real. However, I have never heard of fasciculations (for other readers, that's muscle twitching) due to herpes. I can't comment on your neurologist's diagnosis of stress--but if you're not convinced, consider getting the opinion of a second neurologist; or see if there is an infectious diseases specialist in your community, or someone else who is expert in herpes infections.
You undoubtedly were given the large dose of valacyclovir (Valtrex) because your provider initially suspected shingles, which requires much higher doses than HSV infections. As you may know, 1 gram (1000 mg) once daily is plenty for genital herpes, or 500 mg twice daily. Even the large dose you received rarely causes nausea or other side effects, but definitely the lower dose won't do so. Don't be afraid to try suppressive therapy in the right dose.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.